Substance use (abuse)

  • See also

    Emergency Restraint & Sedation- Code Grey
    Engaging with and assessing the adolescent patient

    Background

    The assessment and management of patients presenting with acute intoxication, withdrawal or toxicity can be demanding and potentially dangerous. Patients rapidly deteriorate or may become extremely agitated, aggressive and violent. Young people may conceal or deny substance use because of potential parent/guardian responses.

    It is important to note that a person's physiological, psychological and behavioural reaction to a drug depends on:

    • characteristics of the individual (e.g. age, size, gender, health state, mood etc.)
    • pharmacology of the drug/s used
    • pharmacokinetics of drug/s used
    • dosage of the drug/s taken
    • side effects or unwanted effects of the drug/s used
    • the setting in which the drug/s were used
    • drug/s used in combination with other substances (inc. medicines, inhalants, herbal   preparations)
    • previous experience with the drug/s used

    Assessment

    Common symptoms and signs of intoxication include:

    • Slurred speech
    • Poor concentration
    • Altered perception
    • Agitation
    • Confusion
    • Disorientation
    • Unstable mood
    • Unstable gaitan lang="EN-US">Vomiting, diarrhoea, incontinence
      >Exclude possible medical or biological reasons for the presentation (e.g. head injury, acute infection, electrolyte imbalance, CVA, hypoglycemia, psychosis, severe liver disease etc.).
    1. Take an Alcohol & other Drug (AOD) use history.   Enquire about AOD use on the day of presentation and the time and quantity of recently consumed substances.  If the patient is unwilling or unable to provide an AOD use history, attempt to identify collateral sources for obtaining information i.e. companions, parents, family, guardians etc.
    2. Examine for physical signs of drug use such as puncture marks, cellulitis, phlebitis, skin abscesses, nasal erosion, irritation or rash around nostrils, septum or mouth, evidence of rectal damage, dehydration, rapid weight loss.
    3. Review the patient's general functioning and psychosocial circumstances.   Consult with the mental health service if background mental health issues are suspected.  Small or infrequent use of any substance in a young person with underlying psychological or psychiatric issues may cause a dramatic and significant response.

    Management

    General

    Create a simple, quiet, and uncluttered environment - remove unnecessary equipment

    • Minimise the number of staff attending the patient
    • Treat the patient with respect
    • Approach in a quiet, calm and confident manner
    • Speak clearly and slowly
    • Use the patient's proper name when speaking to them
    • >Always explain who you are and what you are doing
    • Acknowledge the patient's feelings and concerns
    • Provide frequent reassurance.   Brief and frequent attendances will assist with this and may avoid unnecessary agitation
    • Protect the patient from accidental harm (e.g. do not leave them unattended on a bed without safety guards. Lower the bed as close to the floor as possible)
    • Provide regular reality orientation
    • For the confused/disoriented patient, keep an object familiar to them in view (e.g. a bag or an item of clothing)
    • Correct perceptual errors and tell the patient what is real (e.g. that the curtain does not have snakes on it).
    • Accompany the person to and from places (e.g. toilet)
    • In the case of aggressive patients - use space for self-protection (e.g. ensure you have easy access to the open door, do not 'crowd' them, keep furniture between yourself and the person etc.).  Work in pairs or request security if you feel at risk
    • Be flexible when dealing an aggressive patient - try to identify the cause of their anger and if possible, remove it
    • If a patient is refusing treatment and wishes to leave the hospital when it is unsafe to do so, you may need to exercise your duty of care to ensure their safety and wellbeing.  Refer to  Code Grey procedures. Consult senior staff.

    Stabilisation

    • Patients presenting as intoxicated or in withdrawal should be observed and monitored closely as they are at risk of medical complication..
    • Note that alcohol withdrawal can occur before a zero blood alcohol reading.
      Seizures may be an indication of alcohol withdrawal, benzodiazepine withdrawal or stimulant intoxication.   Please refer to seizure management guidelines.

    Disposition

    Patients who appear to have stabilised after being intoxicated should be further assessed for any possibility of withdrawal - early identification and treatment for withdrawal can prevent potentially life-threatening complications.
    Following assessment and acute management of the intoxicated presentation, a referral to the patient's primary health practitioner should be made. In appropriate circumstances a referral to a specialist AOD or mental health service should be considered. See:  Engaging with and assessing the adolescent patient
  • If there are concerns about the young person's future care or safety due to AOD use please consult with the RCH ED social worker or duty social worker about making a DHS notification.